Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

July 5, 2021Butler County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 5, 2021, 8:49 PM CDT for Butler County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 8:49 PM CDT (01:49 UTC)
Expired
Jul 5, 2021, 9:15 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA

County Butler County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS83 KDMX 060149
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
849 PM CDT Mon Jul 5 2021
 
IAZ017-026-027-060215-
Cerro Gordo IA-Franklin IA-Butler IA-
849 PM CDT Mon Jul 5 2021

...Strong Thunderstorm over Cerro Gordo and Franklin Counties...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, or 11 miles northeast of Hampton. This storm was nearly
stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this 
storm.  A personal weather station recently reported a gust near 40 
mph.

Locations impacted include...
Allison, Sheffield, Greene, Rockwell, Dumont, Bristow, Hansell,
Chapin, Aredale, Dougherty and Allison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4264 9281 4282 9333 4303 9324 4298 9302
      4291 9302 4291 9271 4290 9268
TIME...MOT...LOC 0148Z 291DEG 4KT 4289 9310 

$$

Fowle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:24 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 6:24 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 PM CDT Mon Jul 5 2021

...Updated Aviation...

.DISCUSSION.../Today through Sunday/
Issued at 218 PM CDT Mon Jul 5 2021

Forecast Highlights:
-- A few storms possible over northern Iowa this afternoon/early
   evening
-- Scattered showers and storms Tuesday night into Wednesday
-- Cooler and turning dry later Wednesday into Thursday
-- Growing confidence in strong to severe storm chances including
   locally heavy rain in the region Friday perhaps into Saturday

Details: For this afternoon into early this evening, 18z SPC
mesoanalysis shows over 2000+ J/kg of MLCAPE with deep layer shear
less than 25 knots with a weak boundary around the Iowa/Minnesota
border. There are weak perturbations in the mid-level flow, but this
weak lift is displaced from the instability axis. The NAM, RAP, and
HRRR forecast soundings show a weak warm layer that persists through
daytime heating that will likely limit convection this afternoon. 1
minute GOES-East visible imagery has shown this cap in the way of
developing cumulus over eastern Hamilton County that were showing
slight vertical development. However, a short time later these
clouds were suppressed. Examining the 5/00z and 5/12z HREF members,
the ARW has been the most aggressive with storm development this
afternoon. However, the NSSL WRF and FV3 show less storms than 24 or
even 12 hours ago and even the ARW has backed off, perhaps owning to
better resolving the cap and weak forcing. SPC morning update
removed the marginal and all guidance here is supportive of such
removal. Any storms that do form will be isolated, but could pose a
risk of downburst winds given inverted V soundings and perhaps hail
in the updraft stage of a storm. Any storms would diminish shortly
after sunset.

With the boundary being pushed back northward tonight, Iowa will be
well within the warm sector on Tuesday. As a shortwave trough moves
across the Dakotas and into Iowa by later in the day, this will
bring the boundary/front into the state. Timing continues to look
late in the afternoon if not the evening hours for reaching our
northwestern forecast area. Most of the scattered storms will be
behind the surface front and instability is lowering into the
overnight hours. The deep layer shear is better than this afternoon
so a few strong storms may result late in the afternoon or evening
hours. Precipitable water values around 2 inches will pool near and
behind the slow moving boundary, but the 850-300mb flow is not
parallel to the boundary. While storms may be slow moving, not
seeing a concern for flash flooding with 3 hour flash flood guidance
values around 2 inches and expected rain amounts. The scattered
showers and storms will push through by later Wednesday afternoon
with cooler air arriving. Temperatures Wednesday afternoon and
Thursday morning will average 5 or so degrees below normal with
highs in the 70s to around 80 degrees and lows in the 50s to around
60 degrees with the lowest of those temperatures in northern Iowa.
The lower temperatures will be accompanied by lower dewpoints for a
short period late Wednesday into a good portion of Thursday.

Attention will turn upstream as a strong shortwave trough will be
arriving over the Pacific Northwest and British Columbia province of
Canada Wednesday and moving over the Canadian Rockies later
Thursday. Another shortwave will undercut this shortwave and phasing
of these two is being shown in both the ECMWF and GFS. This would
help to strengthen and could cause the merged shortwaves to close
off and slow down as it moves southeastward toward the upper and
middle Mississippi Valley. Storms may arrive overnight Thursday into
early Friday into parts of the state, but later Friday is when there
is likely to be favorable instability and deep layer shear. This
environment would be supportive of strong to severe storms chances
somewhere in the region later in the day. 5/00z CIPS analog has a 50-
60% of at least 1 severe report over much of western into portions
of central Iowa and points immediately west of Iowa with the recent
12z run focusing these probabilities farther southwest with the 12z
GFS track of the shortwave farther southwest. Indeed, the idea of a
severe risk is also being highlighted in SPC's day 5 outlook. If the
slower solution results, then portions of our forecast area may have
another round of storms on Saturday and with the closed low nearby,
this could result in a favorable environment for tornadoes northeast
of wherever the low moves.

There is also a signal for heavy rainfall as the ensemble mean
precipitable water values from the GEFS and EC ensemble show over
1.75 to at times above 2 inch values with favorable warm cloud
depths for efficient rainfall later Friday into Saturday. The 850-
300mb flow at this time looks a bit on the fast side for ideal
training storms, but given the high PWs, locally heavy rainfall
looks possible in the region. 5/00z CIPS top 15 analogs for the
period ending 10/00z shows over an inch in portions of the state
with the more recent 12z run shifting the heavier rainfall into
southwestern Iowa and adjacent areas of neighboring states.
Meanwhile the 5/00z WPC cluster analysis shows a half an inch over
southern Minnesota. While a half an inch is not impressive, it is
the mean of 100 members from the deterministic and ensemble
solutions of the CMC, GFS, and ECMWF. Subjectively examining the
ensemble members, there are more members that have around or more
than 2 inches amounts than yesterday. Deterministic solutions, of
course, can have higher 6 hour maximums, though not as extreme as
one solution from yesterday's 12z run. Further looking at
deterministic solutions as they relate to the 100 year annual return
interval, the GFS and ECMWF extreme precipitation forecast table
highlights areas of Minnesota into parts of north central or
northeastern Iowa Friday night into Saturday with generally 30 to
50% for 6 hours and about 20 to 30% higher for the 24 hour period.
While rainfall deficits are greater over northern Iowa looking at 30
and 60 day departures and soil moisture percentile, as we saw in
southern Iowa a few weeks ago this does not preclude water issues.
Indeed, yesterday's and today's National Water Center's prototype
National Hydrologic Discussion mentions the medium range forecast is
signaling bankfull and rapid onset flooding on Friday or Saturday
possible in parts of the region. An important note is that the
National Water Model's precipitation is driven by a single model
(GFS) so that signal in the medium range will shift with the
deterministic weather model.

All of this said about the heavy rainfall and severe potential late
this week into perhaps the first part of this weekend will hinge on
if the shortwaves merge, if they close off, if they slow down, which
has an impact on timing and placement of key features. While
confidence is growing in severe weather and heavy rainfall later
Friday into Saturday in or around Iowa, the details and what that
will mean for a certain area or city will remain in flux for at
least several more days.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 623 PM CDT Mon Jul 5 2021

VFR conditions prevail through the current TAF period. Isolated
TSRA likely in north central Iowa this evening. Coverage should
remain sparse enough to not warrant mention in the forecast.
Additional TSRA late day Tuesday should hold off until around or
after 00z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Martin
Hazardous weather outlook, Jul 5, 2:21 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
221 PM CDT Mon Jul 5 2021

IAZ004>007-015>017-023>028-033>039-044>050-061930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
221 PM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few isolated thunderstorms are possible today. Hail and gusty
winds are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain showers and thunderstorms are in the forecast Tuesday and
Wednesday across the area. The severe threat currently appears low
for Tuesday and Wednesday.

Additional thunderstorms are possible Friday and Saturday. At this
time, it appears that there will be a chance for severe weather
including heavy rainfall with this activity.

.SPOTTER INFORMATION STATEMENT...

Reports of hail and wind would be appreciated if storms occur.

IAZ057>062-070>075-081>086-092>097-061930-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
221 PM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain showers and thunderstorms are in the forecast Tuesday and
Wednesday across the area. The severe threat currently appears low
for Tuesday and Wednesday.

Additional thunderstorms are possible Friday and Saturday. At this
time, it appears that there will be a chance for severe weather
including heavy rainfall with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

Zogg

In the hours before

Special weather statement, Jul 5, 6:58 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
658 PM CDT Mon Jul 5 2021

IAZ026>028-039-060100-
Black Hawk IA-Bremer IA-Franklin IA-Butler IA-
658 PM CDT Mon Jul 5 2021

...Isolated Strong Storms over Northeastern Iowa...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, or near Allison, moving east at 15 mph. Other isolated
storms are developing over portions of Franklin and Bremer Counties.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Waverly, Hampton, Allison, Sumner, Parkersburg, Denver, Clarksville,
Tripoli, Shell Rock, Sheffield, Greene, Aplington, Janesville,
Readlyn, Dumont, New Hartford, Latimer, Plainfield, Frederika and
Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4257 9256 4257 9334 4291 9336 4291 9208
      4266 9208
TIME...MOT...LOC 2356Z 264DEG 13KT 4280 9272

Fowle
Special weather statement, Jul 5, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
849 PM CDT Mon Jul 5 2021

IAZ017-026-027-060215-
Cerro Gordo IA-Franklin IA-Butler IA-
849 PM CDT Mon Jul 5 2021

...Strong Thunderstorm over Cerro Gordo and Franklin Counties...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, or 11 miles northeast of Hampton. This storm was nearly
stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.  A personal weather station recently reported a gust near 40
mph.

Locations impacted include...
Allison, Sheffield, Greene, Rockwell, Dumont, Bristow, Hansell,
Chapin, Aredale, Dougherty and Allison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4264 9281 4282 9333 4303 9324 4298 9302
      4291 9302 4291 9271 4290 9268
TIME...MOT...LOC 0148Z 291DEG 4KT 4289 9310

Fowle

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.